Ready to get help? Our Treatment Consultants are available 24/7.
banner-img

What to Do If You See Someone Who Has Overdosed on Opioids

Opioid addiction negatively impacts all aspects of life, from relationships with family and friends to physical and mental health. One of the most heartbreaking realities of addiction, however, is overdose. When an opioid addict overdoses, their life hangs in the balance and, depending upon the exact opioid in question, quick action could be the difference between life and death. Let’s look at what overdose is, how it affects the victim, what you can do if you see someone overdose, and how opioid detox can help addicts start down the road to recovery.

Close up of a white bottle of pills spilt on a blue background

What Is An Overdose?

An overdose is what happens when someone takes more of a drug than their body can handle. They are literally over-dosing themselves with the drug, and their body simply cannot handle the flood of chemicals. Depending upon the drugs used and the amount by which someone overdosed, prompt medical attention is absolutely vital to minimize damage and help maximize the potential for a full recovery. Keep in mind that overdoses look different from one drug to the next, so understand what to look for when it comes to the specific drug your loved one is misusing is vital.

Opioid Overdose

Opioids are a depressant, which means that they work by slowing down the central nervous system. This effectively sedates the user, bringing them relief from pain and inducing a sense of peace and calm. The problem is that because they slow down vital functions of your body, such as your heart rate and breathing, taking too much of an opioid could actually stop these processes altogether. And because some people don’t understand that opioids are a depressant, they pair the drug with another depressant like alcohol. This can quickly lead to an overdose that slows or stops the ability to breathe properly.

The Dangers of Overdosing

Overdoses are dangerous due to the aforementioned possibility of death, of course, but there are also other risks and complications that can occur even if the individual in question survives. Permanent brain damage, for example, is a very real risk. Hypoxic brain injuries, caused by the body not sending enough oxygen to the brain, can lead to coma, death, and seizures in the short-term. In the long-term, the consequences can vary wildly and permanently impact quality of life. This includes the mild to severe impairment of the following:

  • Balance, coordination, and movement.
  • Vision.
  • Hearing.
  • Written and spoken communication.
  • Memory, concentration, and thinking.
  • A persistent vegetative state.

As you can see, it is vitally important to prevent overdosing at any cost. Unfortunately, that’s not always possible. The next best thing is to recognize the overdose as quickly as possible and seek immediate medical attention. Here is what to look for in an opioid overdose.

Symptoms of an Opioid Overdose

There are a few different things that can alert you to an overdose. The first thing to do is to look at the person’s physical condition. Are they breathing? A heartbeat that is extremely slowed (or stopped) is one major sign of opioid overdose. How does the individual look? If their face is clammy and extremely pale, they might be experiencing an overdose even if they are breathing. Is their body limp? Check their fingernails – if the nailbeds have a blue or purple tint, that means that they aren’t circulating as much oxygen as their body needs – this is also a sign of overdose.

If the person is breathing, can you wake them? If they cannot be awakened or cannot speak when awakened, they might be having an overdose. The same is true if they begin to gurgle or vomit. Do not dismiss these symptoms! Sometimes people believe that if someone is breathing or vomiting, they’ll be okay without intervention, but that is not always the case.

Make sure that you take note of any odd physical manifestations and call for help. And if your loved one is making odd noises while sleeping, it’s worth their potential ire to try and wake them up. Sometimes people believe their loved ones are sleeping when they’re actually overdosing, so don’t wait to act. And note that it is rare for an individual to die immediately as a result of an overdose. Stay calm and take action to secure them medical care.

A police car and an ambulance parked on a road

What to Do If Someone Has Overdosed on Opioids

If someone has overdosed, the first thing you should do is call 911 immediately. Don’t hesitate – the most important thing is your loved one’s life, and any other concerns should be strictly secondary. If you have Naloxone at your disposal, administer that right away. This is a safe medication that, when used quickly and properly, can stop an opioid overdose by blocking the effects of the opioids upon the body.

If the individual is conscious, try to keep them talking and awake. If they aren’t conscious, turn them onto their side to avoid them choking, and stay with them until first responders and emergency personnel arrive.

Preventing Opioid Overdose

The most effective way to keep your loved one safe is to prevent overdoses altogether. And while you shouldn’t feel as though you’re responsible for someone else’s choices, there are things you can do to potentially help recognize drug misuse early. If the drug use involves a prescription, make sure that your loved one is taking their opioid as directed. They should not increase their dose nor the frequency with which they are dosing.

Make sure your loved one doesn’t mix opioids with sleeping pills or alcohol. As briefly mentioned above, all three are depressants and, when working together, can stop someone’s heartbeat and other vital bodily functions. On a practical level, keep any medication out of the reach of children and animals. Keep track of how many pills should be in the bottle as opposed to how many are actually there.

Drug overdose is a serious and scary issue, but it’s possible to recover from them. Act as quickly and calmly as you can and look into an opioid detox program to help your loved one get and stay “clean”. Freedom from Addiction can help. Reach out to us today for more information about our services and our professional team.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *